New Jersey, 2005

Wildfire in New Jersey, March 15, 2005

March 15, 2005 · NWS PHI · 1 event in 1 county or zone

A brushfire with 30 to 40-foot-high flames burned across 75 to 100 acres in Raritan Center within Edison Township. The fire could be seen from Rahway (Union County) to East Brunswick (within Middlesex County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A brushfire with 30 to 40-foot-high flames burned across 75 to 100 acres in Raritan Center within Edison Township. The fire could be seen from Rahway (Union County) to East Brunswick (within Middlesex County). The fire burned for about six hours until firefighters finished dousing the blaze. One dozen municipalities, twenty-three fire departments and one hundred and three firefighters responded to the scene. The brushfire began in an area with 10 to 12-foot-high reeds that were very dry. Gusty northwest winds led to a longer battle with the fire. The peak wind gust at Newark International Airport for the day was 30 mph and the average wind speed of 16.1 mph was the fifth windiest day of March 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 15, 10:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 15, 10:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 AM EST TUE MAR 15 2005

.UPDATED (THIS AFTERNOON)...
BASED ON FORECAST SOUNDINGS, ACARS DATA, AND SURFACE OBSERVATIONS
WE WILL BUMP UP WINDS A CATEGORY OR SO. NO OTHER CHANGES WERE MADE
UNDER THE ABUNDANT SUNSHINE.

KRUZDLO

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
AT 400 AM, THERE WERE NO CLOUDS WITHIN A 200 MILE RADIUS OF PHL AND
THE NEAREST CLOUDS WERE PATCHY IN NATURE.  SUNSHINE WILL BE ABUNDANT
THROUGHOUT OUR FORECAST AREA TODAY AND TEMPERATURES WILL BE ABOUT 3
TO 5 DEGREES WARMER THAN THOSE EXPERIENCED ON MONDAY.

OTHER THAN SOME HIGH AND MIDDLE CLOUDS BUILDING UP FROM THE
SOUTHWEST FOR LATE TUESDAY NIGHT INTO WEDNESDAY, THE SKY SHOULD
REMAIN MOSTLY CLEAR IN THE SHORT TERM.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
THE MODELS CONTINUE TO KEEP THE SOUTHERN STREAM MOISTURE TO OUR
SOUTH THROUGH THE LONG TERM FORECAST PERIOD.  A MID LEVEL SHORT WAVE
TROUGH IN THE NORTHERN STREAM MIGHT BRING SOME RELATIVELY LIGHT
PRECIP TO OUR REGION DURING THE WEEKEND.  TEMPERATURES SHOULD
CONTINUE TO REMAIN A LITTLE BELOW NORMAL.

&&

.AVIATION...
MOSTLY CLEAR SKIES TODAY.  SCT TO BKN HIGH CLOUDS EXPECTED TONIGHT.
BY MID MORNING NW WINDS WILL PICK UP AND COULD GUST TO 25 OR 30 KT.
WINDS WILL DIE DOWN TO 5 TO 10 KT BY OR SHORTLY AFTER SUNSET THIS
EVENING.

&&

.MARINE...
WILL KEEP SCA UP ON THE OCEAN AND PUT THEM UP ON THE LOWER DEL BAY.
EXPECT WIND GUSTS TO AROUND 25 KT ON THE LOWER BAY AND TO NEAR 30 KT
ON THE OCEAN.  WINDS WILL DROP OFF SLIGHTLY THIS AFTERNOON...SO MAY
BE ABLE TO LOWER SCA ON THE BAY...BUT STILL EXPECT GUSTS TO AROUND
25 KT ON THE OCEAN THROUGH TONIGHT.  SEAS TO AROUND 5 FT ON THE
OCEAN WILL GRADUALLY LOWER BELOW SCA CRITERIA THIS AFTERNOON AND
TONIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND
          DE AND FOR LOWER DELAWARE BAY (ZONES ANZ450>455-431).

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...RPW
Hazardous weather outlook, Mar 15, 4:30 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EST TUE MAR 15 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
430 AM EST TUE MAR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY (EXCLUDING THE FIVE NORTHEAST COUNTIES).

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Middlesex

When
March 15, 12:00 PM EST to 6:00 PM EST
Where
Middlesex forecast zone
Reported by
NEWSPAPER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439551.